Tumelty, J, Beaume, C and Rucklidge, AM (2023) Towards Convectons in the Supercritical Regime: Homoclinic Snaking in Natural Doubly Diffusive Convection. SIAM Journal on Applied Dynamical Systems, 22 (3). pp. 1710-1742. ISSN 1536-0040
Abstract
Fluids subject to both thermal and compositional variations can undergo doubly diffusive convection when these properties both affect the fluid density and diffuse at different rates. A variety of patterns can arise from these buoyancy-driven flows, including spatially localized states known as convectons, which consist of convective fluid motion localized within a background of quiescent fluid. We consider these states in a vertical slot with the horizontal temperature and solutal gradients providing competing effects to the fluid density while allowing the existence of a conduction state. In this configuration, convectons have been studied with specific parameter values where the onset of convection is subcritical, and the states have been found to lie on a pair of secondary branches that undergo homoclinic snaking in a parameter regime below the onset of linear instability. In this paper, we show that convectons persist into parameter regimes in which the primary bifurcation is supercritical and there is no bistability, despite coexistence between the stable conduction state and large-amplitude convection. We detail this transition by considering spatial dynamics and observe how the structure of the secondary branches becomes increasingly complex owing to the increased role of inertia at low Prandtl numbers.
Metadata
Item Type: | Article |
---|---|
Authors/Creators: |
|
Copyright, Publisher and Additional Information: | © 2023 Society for Industrial and Applied Mathematics. Reproduced in accordance with the publisher's self-archiving policy. |
Keywords: | localized states; bifurcation; fluids |
Dates: |
|
Institution: | The University of Leeds |
Academic Units: | The University of Leeds > Faculty of Engineering & Physical Sciences (Leeds) > School of Mathematics (Leeds) > Applied Mathematics (Leeds) |
Depositing User: | Symplectic Publications |
Date Deposited: | 15 Feb 2023 15:16 |
Last Modified: | 11 Aug 2023 14:56 |
Status: | Published |
Publisher: | Society of Industrial and Applied Mathematics |
Identification Number: | 10.1137/22M1510303 |
Open Archives Initiative ID (OAI ID): | oai:eprints.whiterose.ac.uk:195996 |